Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 145, NWS New Orleans, LA

July 17, 2012Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 17, 2012, 10:39 PM CDT for Hancock County, Harrison County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 10:39 PM CDT (03:39 UTC)
Expired
Jul 17, 2012, 11:15 PM CDT
In force
36 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Hancock County, MS, Harrison County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WUUS54 KLIX 180339
SVRLIX
MSC045-047-180415-
/O.NEW.KLIX.SV.W.0145.120718T0339Z-120718T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1039 PM CDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...WAVELAND...BAY ST. LOUIS...
  SOUTHWESTERN HARRISON COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF LONG BEACH...

* UNTIL 1115 PM CDT

* AT 1036 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PASS CHRISTIAN AND
  LONG BEACH...MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT AREAS AROUND LONG BEACH...BAY ST.
  LOUIS...NAD WAVELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 3035 8911 3030 8929 3033 8930 3035 8929
      3037 8932 3035 8937 3035 8934 3031 8932
      3025 8942 3023 8941 3021 8943 3027 8951
      3046 8924
TIME...MOT...LOC 0339Z 057DEG 18KT 3033 8925

$$
2 follow-up statements
191 
WWUS54 KLIX 180402
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1102 PM CDT TUE JUL 17 2012

MSC045-047-180415-
/O.CON.KLIX.SV.W.0145.000000T0000Z-120718T0415Z/
HANCOCK MS-HARRISON MS-
1102 PM CDT TUE JUL 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN HARRISON AND SOUTHEASTERN HANCOCK COUNTIES...

AT 1059 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BAY ST. LOUIS...MOVING
SOUTHWEST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAVELAND AND BAY ST. LOUIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 3035 8911 3030 8929 3033 8930 3035 8929
      3037 8932 3035 8937 3035 8934 3031 8932
      3025 8942 3023 8941 3021 8943 3027 8951
      3046 8924
TIME...MOT...LOC 0402Z 063DEG 16KT 3031 8935

$$
547 
WWUS54 KLIX 180417
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1117 PM CDT TUE JUL 17 2012

MSC045-047-180427-
/O.EXP.KLIX.SV.W.0145.000000T0000Z-120718T0415Z/
HANCOCK MS-HARRISON MS-
1117 PM CDT TUE JUL 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARRISON AND
SOUTHEASTERN HANCOCK COUNTIES HAS EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.

LAT...LON 3035 8911 3030 8929 3033 8930 3035 8929
      3037 8932 3035 8937 3035 8934 3031 8932
      3025 8942 3023 8941 3021 8943 3027 8951
      3046 8924
TIME...MOT...LOC 0402Z 063DEG 16KT 3031 8935

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:00 PM CDT, 39 minutes earlier.

Area forecast discussion, Jul 17, 10:00 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 PM CDT TUE JUL 17 2012

.UPDATE...
OUTFLOW BOUNDARIES AND CELL INTERACTIONS CONTINUE TO ALLOW
SCATTERED THUNDERSTORMS...SOME STRONG...TO DEVELOP WESTWARD ACROSS
SOUTHEAST AND COASTAL MISSISSIPPI. HAVE UPDATED THE GRIDS/FORECASTS
TO INCREASE THE POP TO 70 PERCENT OVER HARRISON AND JACKSON
COUNTIES. AM ANTICIPATING THE MORE NUMEROUS THUNDERSTORMS WILL NOT
MAKE IT MUCH FARTHER WEST AND SOUTHWEST BECAUSE OF LOSS OF DAYTIME
HEATING...BUT WILL CONTINUE TO MONITOR. 22/TD

&&

.PREV DISCUSSION... /ISSUED 745 PM CDT TUE JUL 17 2012/

SOUNDING DISCUSSION...
NO PROBLEMS WITH THIS EVENINGS FLIGHT. PARTLY CLOUDY SKIES WERE
OBSERVED AT RELEASE. THE SOUNDING IS NEARLY SATURATED JUST BELOW
8700 FEET NEAR THE BASE OF THE ALTOCUMULUS CLOUD LAYER. THERE IS
ALSO A CIRRUS LAYER NEAR 22K FEET. THE PW VALUE IS AT 1.76 INCHES.
THE LIFTED INDEX IS INDICATED AT -5.2 INDICATING AN UNSTABLE
ENVIRONMENT. THE CAPE VALUE WAS INDICATED AT 3023 J/KG. CALM
WINDS ARE IN PLACE THROUGH 5K FEET WHILE VERY LIGHT NORTHERLY
WINDS ARE IN PLACE FROM 5K TO 10K FEET. THERE IS A THREE DEGREE
INVERSION IN THE FIRST 700 FEET OF THE FLIGHT. THE FREEZING LEVEL
IS JUST BELOW 16K FEET.

PREV DISCUSSION... /ISSUED 345 PM CDT TUE JUL 17 2012/

DISCUSSION...
NOT MUCH CHANGE IN FORECAST REASONING OVER THIS FORECAST PERIOD.
TODAY WAS SOMEWHAT OF A LULL WITH RELATIVELY DRIER AIR IN PLACE.
THIS IS EXPECTED TO CHANGE THE NEXT SEVERAL DAYS AS UPPER LOW
PRESSURE AREA CURRENTLY ALONG THE GA COAST MOVES WESTWARD AND
BECOMES INVOLVED WITH A DEEPER LAYERED TROUGH/FRONTAL ZONE TO
SETTLE INTO THE AREA BY THE WEEK'S END. COMBINATION OF THESE TWO
FACTORS SHOULD BRING HIGHER RAIN CHANCES SIMILAR IN COVERAGE TO
WHAT IS OCCURRING IN THE FLORIDA PANHANDLE THIS AFTERNOON.
TEMPERATURES TO REMAIN NEAR NORMAL...THOUGH DAYTIME HIGHS MAY
COME EARLIER IN THE DAY AND BECOME TEMPERED BY CLOUD COVER AND
RAIN COOLING IN THE AFTERNOON HOURS. MEANWHILE...LARGE HEAT ZONE
OVER THE CENTER OF THE COUNTRY WILL PROVIDE A LARGE TEMPERATURE
DIFFERENTIAL ACROSS THE AREA TO AID IN FUELING THE FRONTAL TROUGH.
STORM MOTIONS SHOULD BE RATHER SLOW SO HEAVY RAINFALL POTENTIAL
AND FLOODING MAY BECOME A GROWING CONCERN BY THE WEEKEND. 24/RR

AVIATION...
CUMULUS FIELD IS ALREADY WANING SOMEWHAT. AREAL COVERAGE OF
CONVECTION TO THIS POINT HAS BEEN WELL BELOW 10 PERCENT AND EXPECT
ANY FURTHER CONVECTION TO REMAIN VERY ISOLATED. WILL HANDLE ANY
CONVECTION WITH SHORT TERM TEMPO GROUPS AS NECESSARY. VFR
CONDITIONS EXPECTED OUTSIDE OF CONVECTION WITH THE POSSIBLE
EXCEPTION OF A BRIEF PERIOD OF MVFR VISIBILITIES AT KMCB AROUND
SUNRISE WEDNESDAY. ANY CONVECTIVE DEVELOPMENT ON WEDNESDAY SHOULD
BE AFTER 18Z. 35

MARINE...
LIGHT WINDS AND LOW SEAS TO PREVAIL NEXT 5 DAYS.

DECISION SUPPORT...
DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...NONE.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  92  72  91 /  20  50  20  50
BTR  74  93  74  92 /  10  30  20  40
ASD  75  91  75  90 /  20  50  20  50
MSY  76  92  76  91 /  20  40  20  40
GPT  75  90  75  89 /  70  50  20  50
PQL  74  92  74  89 /  70  50  20  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 17, 10:13 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1013 PM CDT TUE JUL 17 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-190315-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1013 PM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

A CLUSTER OF STRONG THUNDERSTORMS OVER THE GULFPORT AND BILOXI
AREA AND SURROUNDING CITIES AND GULF WATERS WILL CONTINUE TO
PROPAGATE WEST...POSSIBLY AFFECTING AREAS OF HANCOCK COUNTY BEFORE
MIDNIGHT. THE STRONG STORMS WILL PRODUCE FREQUENT TO CONTINUOUS
LIGHTNING STRIKES ALONG WITH WIND GUSTS 35 TO 45 MPH AND VERY
HEAVY DOWNPOURS. STREET FLOODING MAY OCCUR WHERE HEAVY RAIN
PERSISTS. HAZARDOUS CONDITIONS WILL PERSIST OVER THE MISSISSIPPI
SOUND AND NORTHERN CHANDELEUR SOUND THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN
WEDNESDAY THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...A FEW STORMS COULD BECOME STRONG. THE PRIMARY THREATS
WILL BE GUSTY WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY
DOWNPOURS.

AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL APPROACH THE
AREA FROM THE NORTH OVER THE WEEKEND. SHOWER AND THUNDERSTORM
ACTIVITY MAY BECOME NUMEROUS IN COVERAGE SATURDAY AND SUNDAY.
HEAVY DOWNPOURS WITH LOCALIZED NUISANCE STREET FLOODING MAY OCCUR
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 17, 8:53 PM CDT, 1 hour 46 minutes before
MSZ081-082-180245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
853 PM CDT TUE JUL 17 2012

...CLUSTERS OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING JACKSON
COUNTY...HARRISON COUNTY...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR ESCATAWPA...OR ABOUT 4 MILES
SOUTHEAST OF VANCLEAVE. ANOTHER CLUSTER OF THUNDERSTORMS WAS LOCATED
BETWEEN WIGGINS AND BEATRICE. THE THUNDERSTORMS WERE MOVING SOUTH AT
10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ST. MARTIN...MOSS POINT...BILOXI...OCEAN
SPRINGS...GAUTIER...GULFPORT AND PASCAGOULA

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 17, 9:44 PM CDT, 55 minutes before
MSZ081-082-180345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
944 PM CDT TUE JUL 17 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING JACKSON
COUNTY...HARRISON COUNTY...

AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 7 MILES NORTH OF BILOXI...MOVING
SOUTH AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ST. MARTIN...BILOXI...AND GULFPORT.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Local storm report, Jul 17, 10:33 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1033 PM CDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     MARINE TSTM WIND 3 SSW GULFPORT          30.35N 89.09W
07/17/2012  M44.00 MPH       GMZ532             MS   C-MAN STATION

1008 PM     TSTM WND GST     GULFPORT AIRPORT        30.40N 89.07W
07/17/2012  M46.00 MPH       HARRISON           MS   ASOS

&&

TD

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:30 PM CDTAreal Flood AdvisoryLIXHarrison60 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.